Iowa, 2019

Flooding in Iowa, June 27 to 30, 2019

June 27 to 30, 2019 · NWS FSD · 4 events in 3 counties and zones

Runoff from 1 to 2 inches of rainfall throughout the Big Sioux River basin occurred in the week to 10 days prior to onset of renewed minor flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Runoff from 1 to 2 inches of rainfall throughout the Big Sioux River basin occurred in the week to 10 days prior to onset of renewed minor flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 27, 2:41 AM CST, 1 hour 19 minutes earlier.

Area forecast discussion, Jun 27, 2:41 AM CST, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
341 AM CDT Thu Jun 27 2019

.SHORT TERM...(Today and Tonight)
Issued at 340 AM CDT Thu Jun 27 2019

Complicated forecast this morning with well developed complex of
storms working east across South Dakota. Wake low has developed on
the backside of the system, with the winds gusting to near 60 mph in
Faith.  On the southern edge of the complex, have had reports of
heat bursts in Mission SD.

For this morning, followed the idea of the HiRes ARW and
Experimental HRRR which focus the complex mainly along and north of
highway 14 as the cap over the region looks to be quite strong with
10-11 C at 700 mb.  Still wouldn't rule out an isolated storm or two
to try to develop on the south side of the complex.  If the storm is
able to organize slightly, agree with SPC large hail up to 2" are
possible.  With the complex, potential for wind gusts to approach 65
mph. Models are hinting that as the complex works east, it may try
to work south across southwest Minnesota following the thermal
ridge.  Bulk shear is also slightly stronger, so may  be the
potential for a few severe reports despite diurnal timing.

With cold pool lingering across the northeast portion of the
forecast area, have fairly tight gradient in forecast high from the
northeast to the south.

Picture for tonight is unclear as some of the convective allowing
solutions indicate the potential for convection to redevelop along
an outflow boundary late in the day.  Have added low pops east of
highway 59 in southwest Minnesota into Northwest Iowa for the
potential, though it appears focus will be east.

.LONG TERM...(Friday through Wednesday)
Issued at 340 AM CDT Thu Jun 27 2019

Abbreviated discussion beyond today and tonight with active weather.
 Heat still expected Friday through Sunday with heat index values of
95-105 F.  The peak of the heat appears to be on Saturday with
widespread 100-105 heat index values.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1135 PM CDT Wed Jun 26 2019

Convective potential through the first half of this TAF period has
trended north and slower in latest model runs. Confidence is lower
that KFSD will see any thunderstorms, so removed thunder for now,
but will keep a mention of showers mid-late Thursday morning to
indicate favored time frame, should storms develop far enough
south.

Confidence still somewhat higher for KHON, though now looking more
likely toward pre-dawn hours (10Z-12Z) than during the overnight.
Confidence also somewhat higher than KSUX will remain well south
of the convective activity.

After 18Z Thursday, convection expected to push east of the area,
though a few model solutions indicate chance of redevelopment into
southwest Minnesota late in this TAF period.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...BT
LONG TERM...BT
AVIATION...JH
Hazardous weather outlook, Jun 26, 5:20 AM CST, 22 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
620 AM CDT Wed Jun 26 2019

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-271000-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
620 AM CDT Wed Jun 26 2019

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...Today and tonight.

Thunderstorms are possible tonight. These storms will be capable of
producing winds to 65 mph and hail to the size of golfballs.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Temperatures will warm into the 90s on Friday through Sunday. With
dew points near 70, heat indicies of 95 to 105 can be expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible after 9 PM tonight.

In the hours before

Local storm report, Jun 27, 3:19 AM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
419 AM CDT THU JUN 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0408 AM     HAIL             5 WSW ALEXANDRIA        43.63N 97.87W
06/27/2019  M0.70 INCH       HANSON             SD   TRAINED SPOTTER

&&

AT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flood. Local standard time, as filed.

Flood, Sioux

When
June 27, 4:00 AM CST to June 30, 11:59 PM CST
Where
Sioux County, 4.48 mi WSW of Lebanon to 3.42 mi NW of Hawarden
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.080, -96.454

The Big Sioux River above Hawarden (gage site HWDI4) crested 3.46 feet above flood stage on June 28, causing significant flooding of crop and pasture land. The river remained in minor flood stage at the end of the month.

Flood, Lyon

When
June 27, 12:00 PM CST to June 29, 1:00 PM CST
Where
Lyon County, 2.52 mi NW of Granite to 2.1 mi NW of Granite
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.500, -96.599

The Big Sioux River near Brandon (gage site BBSS2) crested 0.47 feet above flood stage on June 28, causing significant flooding of crop and pasture land.

Flood, Plymouth

When
June 27, 12:30 PM CST to June 30, 11:59 PM CST
Where
Plymouth County, 5.46 mi N of Akron to 5.78 mi WSW of Akron
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
42.908, -96.538

The Big Sioux River at Akron (gage site AKRI4) crested 2.62 feet above flood stage on June 28, causing significant flooding of crop and pasture land. The river remained in minor flood stage at the end of the month.

Flood, Plymouth

When
June 28, 3:00 AM CST to June 30, 11:59 PM CST
Where
Plymouth County, 2.13 mi NW of Westfield to 1.47 mi WNW of Westfield
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
42.774, -96.626

The Big Sioux River near Richland (gage site BSRS2) crested 2.43 feet above flood stage on June 29, causing significant flooding of crop and pasture land. The river remained in minor flood stage at the end of the month.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2019Every state in 2019This day in weather historyWarnings in Iowa, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 835867, 835860, 835869, 835872.